Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 367, NWS Jackson, MS

July 20, 2007Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2007, 5:45 PM CDT for Holmes County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 5:45 PM CDT (22:45 UTC)
Expired
Jul 20, 2007, 6:45 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 202244
SVRJAN
MSC051-202345-
/O.NEW.KJAN.SV.W.0367.070720T2245Z-070720T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...THORNTON...DURANT...

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF TCHULA...OR ABOUT 13 MILES SOUTH OF ITTA BENA...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TCHULA BY 605 PM CDT...
  LEXINGTON BY 625 PM CDT...
  BROZVILLE BY 630 PM CDT...
  MCMILLAN BY 635 PM CDT...
  FRANKLIN BY 640 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3335 9022 3322 8978 3290 8995 3305 9033
      3310 9035 3315 9031 3331 9031 3334 9028
      3336 9028 3338 9031 3339 9029

$$

OLB
1 follow-up statement
000 
WWUS54 KJAN 202322
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
622 PM CDT FRI JUL 20 2007

MSC051-202345-
/O.CON.KJAN.SV.W.0367.000000T0000Z-070720T2345Z/
HOLMES MS-
622 PM CDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR HOLMES COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CRUGER...OR
ABOUT 8 MILES SOUTHWEST OF BLACK HAWK...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL HOLMES COUNTY AT 640 PM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3335 9022 3322 8978 3290 8995 3305 9033
      3310 9035 3315 9031 3331 9031 3334 9028
      3336 9028 3338 9031 3339 9029

$$

OLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:00 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 20, 4:00 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT FRI JUL 20 2007

.SHORT TERM...
THE LARGE ANTICYCLONIC RIDGING THAT HAS BEEN AFFECTING OUR WEATHER
FOR THE PAST COUPLE OF DAYS IS CONTINUING TO BREAK DOWN AND MOVE
FURTHER SOUTH AS A LARGE TROUGH IS BUILDING IN OVER THE EASTERN
CONUS.  A COLD FRONT CURRENTLY OVER TENNESSEE IS THE LEADING EDGE OF
THIS TROUGH...WHICH WILL SLIGHTLY CHANGE OUR WEATHER PATTERN AROUND
HERE FOR THE WEEKEND.  THIS FRONT IS FIRING UP A LINE OF
THUNDERSTORMS OVER NORTHERN MISSISSIPPI AND IS FORECAST TO MOVE
SOUTHBOUND.  INSTABILITY AHEAD OF THE FRONT REMAINS FAIRLY HIGH WITH
MLCAPE VALUES AT OR ABOVE 2000 J/KG.  SURFACE TEMPERATURES NEAR 90
DEGREES AND HIGH DEWPOINTS WILL ALSO HELP IN THE DEVELOPMENT OF
THESE STORMS.

FOR TONIGHT...MOST OF THE NORTHERN COUNTIES IN THE JAN CWA WILL HAVE
SEEN RAINFALL.  HOWEVER...THE DRIER AIR BEHIND THE COLD FRONT WILL
BE SLOWER TO ARRIVE AS THE MAJORITY OF THE RAINFALL IS WELL AHEAD OF
THE ACTUAL FRONT.  THE HUMIDITY WILL REMAIN HIGH TONIGHT THROUGH
MOST OF MISSISSIPPI...THEN BEGIN TO DECREASE OVER NORTHERN ZONES
AROUND MIDDAY ON SATURDAY.  THUNDERSTORMS WILL BE MOST PREVALENT
OVER CENTRAL AND SOUTHERN ZONES ON SATURDAY SINCE THAT WILL BE THE
BEST AREA FOR FORCING.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...SOME OF THESE STORMS MAY BRIEFLY BECOME
SEVERE WITH DAMAGING WIND GUSTS BEIG THE MAIN THREAT.  TEMPERATURES
SHOULD GENERALLY BE IN THE UPPER 80S IN NORTHERN ZONES TO LOWER 90S
IN SOUTHERN ZONES.  POPS WERE RAISED FOR AREAS SOUTH OF INTERSTATE
20 ON SATURDAY TO ACCOUNT FOR THE PASSAGE OF THIS FRONT. /DH/

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...
THERE SEEMS TO BE SOME DIFFERENCE IN OPINION OF THE UPPER FLOW FOR
THE LONG TERM. THE LATEST 12Z GFS HAS THE UPPER PATTERN WILL BE
CHANGING FROM A NORTHERLY FLOW TO A SOUTHWESTERLY FLOW...WHICH WILL
BE UNDER THE INFLUENCE OF A CLOSED UPPER LOW OVER THE MIDDLE
MISSISSIPPI VALLEY. THE POSITION OF THE CLOSED LOW NEARLY MATCHES THE
EUROPEAN MODEL. THE EUROPEAN TRANSITIONS FROM A NORTHERLY FLOW TO A
LIGHT FLOW WITH A CLOSED LOW OVER THE MID TO UPPER MISSISSIPPI
VALLEY. THE ENSEMBLES TRANSITIONED FROM A NORTHERLY FLOW TO A FLAT
UPPER RIDGE OVER THE REGION FOR NEXT WEEK. WILL GO CLOSER TO A
COMPROMISE WITH THE EUROPEAN AND GFS MODELS FOR THE LONG TERM.

FOR SATURDAY NIGHT THE FRONT WILL PUSH SOUTH TO THE COAST BY EARLY
SUNDAY. THE RAINS WILL END FROM THE NORTH. THE UPPER FLOW WILL CHANGE
FROM A NORTHERLY FLOW TO A LIGHT AND VARIABLE FLOW WITH A WEAKNESS
IN THE HEIGHT FIELDS OVERHEAD. DRYER NORTHERLY FLOW WILL PUSH INTO
THE REGION FOR SUNDAY INTO MONDAY WITH VERY LITTLE CHANCE FOR RAIN
EXPECTED. THIS SEEMED TO BE THE CONSENSUS AMONG THE
MODELS...INCLUDING THE UKMET.  WITH THE DRIER AIR FOR BOTH SUNDAY
AND MONDAY TEMPS SHOULD DIP MAINLY INTO THE LOWER AND MIDDLE
60S...WHICH WILL BE AROUND 5 TO 10 DEGREES BELOW NORMAL FOR THIS
TIME OF YEAR. HIGHS FROM SUNDAY AND MONDAY WILL BE IN THE UPPER 80S
TO LOWER 90S.

FOR TUESDAY THROUGH FRIDAY MODELS START TO STRAY FROM EACH OTHER ON
SOLUTIONS...EXCEPT FOR THE GFS AND EUROPEAN...WHICH BRINGS SOME
LOWER CONFIDENCE IN THE FORECAST...ESPECIALLY WHEN THE GFS SUDDENLY
PUSHES UPPER LOW TO THE MIDDLE MISSISSIPPI VALLEY.

NOW THE 12Z GFS RETROGRADES THE CLOSED UPPER LOW FROM THE EASTERN
SEABOARD TO THE MIDDLE MISSISSIPPI VALLEY ON A TUESDAY TO FRIDAY
TIME PERIOD. THIS WILL RESULT IN BETTER RETURN MOISTURE COMING EARLIER TO
THE REGION ON WEDNESDAY NIGHT AS SOUTHWEST FLOW BEGINS TO DEVELOP
OVER THE REGION. THE GFS SHOWS SOME CONVECTIVE FEED BACK ON THURSDAY
ACROSS THE REGION. OUR CHANCES OF RAIN WILL CONTINUE THROUGH FRIDAY
AS SHORT WAVES ROTATE AROUND THE UPPER CLOSED LOW ACROSS THE REGION.
THE GFS STARTS TO BRING IN SOME RETURN MOISTURE ACROSS THE REGION
FOR LATE TUESDAY THROUGH FRIDAY. THE BEST PRECIPITABLE WATER WILL
COME IN FOR LATE THURSDAY INTO FRIDAY...WHEN PWATS WILL BE AROUND 2
INCHES. UPPER RIDGING WILL RETROGRADE BACK TO THE ROCKIES. SO AS THE UPPER
LOW MOVES TOWARD THE MIDDLE MISSISSIPPI VALLEY...THIS WILL OPEN THE GULF
UP AND GRADUALLY INCREASE OUR RAIN CHANCES DURING THE SECOND HALF OF
THE WORK WEEK. MODELS SEEM TO BE TRENDING BACK AND FORTH WITH THE
CLOSED UPPER LOW...SO DO NOT HAVE VERY HIGH CONFIDENCE WITH THIS SOLUTION
EVEN THOUGH THE GFS IS TRENDING TOWARD THE EUROPEAN.

AS FAR AS GUIDANCE GOES...WENT WITH THE COOLER GUIDANCE TEMPS WITH
LOWS IN THE LOWER TO MIDDLE 60S FOR SUNDAY THROUGH TUESDAY MORNINGS
WITH THE DRYER AIRMASS IN PLACE. MORNING LOWS WILL BEGIN TO MODERATE
AS LOW LEVEL MOISTURE INCREASES ACROSS THE REGION AS THE UPPER LOW
RETROGRADES TOWARD THE MIDDLE MISSISSIPPI VALLEY. MADE ONLY A SLIGHT
ADJUSTMENT AS LOWS RISE TO THE UPPER 60S AND LOWER 70S.

AS FAR AS GUIDANCE IS CONCERNED...FOR HIGHS WENT WITH THE SLIGHTLY
COOLER ROUND OF THE 12Z MEX RUN. LOW LEVEL 850 MB TEMPS WILL BE
AROUND 13-14C...WHICH CORRESPONDS TO HIGHS GENERALLY IN THE UPPER 80S
TO LOWER 90S. THERE WAS SOME MIDDLE 80S FROM MODEL OUTPUT...WHICH
SEEMED TO BE A LITTLE ON THE COOL SIDE. SO MADE SLIGHT ADJUSTMENT TO
MEX AND ENSEMBLE GUIDANCE. AS FAR AS POPS ARE CONCERN WITH CONFIDENCE
NOT REAL HIGH CUT DOWN POPS AROUND 20 PERCENT DURING THE WEEK. /17/

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS HAVE BEEN PRESENT IN NORTHERN MISSISSIPPI
LATE THIS AFTERNOON AS WIDESPREAD CONVECTION HAS DEVELOPED.
VISIBILITIES MAY BE REDUCED TO HALF A MILE OR LESS AS THUNDERSTORMS
MOVE THROUGH...AND ABOUT 2 TO 4 MILES IN AREAS THAT ARE RECEIVING
MODERATE RAIN. FOR AREAS SOUTH OF GREENWOOD...MAINLY VFR CONDITIONS
SHOULD PREVAIL UNTIL CONDITIONS DETERIORATE LATER THIS EVENING. GUSTY
WINDS UP TO 35 KNOTS WILL BE POSSIBLE AT THE LEADING EDGE OF
THUNDERSTORMS...BUT SHOULD BE VERY BRIEF.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  89  64  92 /  48  47   7   4
MERIDIAN      70  90  63  92 /  52  41   7   3
VICKSBURG     71  89  66  92 /  47  52   6   4
HATTIESBURG   72  90  67  93 /  41  69  21   3
NATCHEZ       72  88  67  88 /  42  69  21   6
GREENVILLE    69  89  63  91 /  55  27   4   3
GREENWOOD     67  90  63  90 /  57  23   6   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DH/17
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI JUL 20 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
320 PM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

DEEP GULF MOISTURE WILL COMBINE WITH AFTERNOON HEATING AND A
DEEPENING UPPER LEVEL TROUGH TO DEVELOP SCATTERED THUNDERSTORMS OVER
THE OUTLOOK AREA THIS EVENING AND INTO THE OVERNIGHT HOURS. A COLD
FRONT WILL DROP INTO THE NORTHERN COUNTIES OF THE OUTLOOK AREA AFTER
MIDNIGHT TONIGHT AND SHOULD HELP DEVELOP ADDITIONAL THUNDERSTORMS. A
FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 45 MPH
AND LOCALLY HEAVY DOWNPOURS...ALONG WITH FREQUENT LIGHTNING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH WINDS GUSTS OF 60 MPH OR GREATER.

ADDITIONAL THUNDERSTORM ACTIVITY CAN BE EXPECTED ON SATURDAY AS WELL
AS THE COLD FRONT MOVES FURTHER SOUTH. THE MAJORITY OF THE ACTIVITY
SHOULD BE ALONG AND SOUTH OF INTERSTATE 20...AND THE MAIN THREATS
WOULD LIKELY BE GUSTY WINDS OF 50 MPH...SMALL HAIL...AND FREQUENT
LIGHTNING STRIKES...ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING OR SATURDAY AFTERNOON...BUT
SHOULD NOT OTHERWISE BE NEEDED THROUGH NEXT FRIDAY...JULY 27.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

DFH/MRM

In the hours before

Local storm report, Jul 20, 3:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     5 W WEST POINT          33.61N 88.73W
07/20/2007                   CLAY               MS   LAW ENFORCEMENT

            S.O. REPORTED TREE DOWN

&&

BURSE
Local storm report, Jul 20, 3:41 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     COLUMBUS                33.51N 88.40W
07/20/2007                   LOWNDES            MS   EMERGENCY MNGR

            CD REPORTED TREE DOWN...ALSO TWO HOMES STRUCK BY
            LIGHTNING

&&

BURSE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:11 PM CDTSevere Thunderstorm WarningJANClay, Lowndes49 min
Jul 20, 3:27 PM CDTSevere Thunderstorm WarningJANGrenada, Montgomery48 min
Jul 20, 4:03 PM CDTSevere Thunderstorm WarningJANNoxubee42 min
Jul 20, 4:06 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery39 min
Jul 20, 5:01 PM CDTSevere Thunderstorm WarningJANCarroll59 min
Jul 20, 5:14 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale61 min
Jul 20, 5:33 PM CDTSevere Thunderstorm WarningJANSmith26 min
Jul 20, 5:41 PM CDTSevere Thunderstorm WarningJANLeake49 min
Jul 20, 5:52 PM CDTSevere Thunderstorm WarningJANClarke38 min
Jul 20, 6:11 PM CDTSevere Thunderstorm WarningJANJasper64 min
Jul 20, 6:31 PM CDTSevere Thunderstorm WarningJANNewton44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.